My Tractor Forum banner

21 - 27 of 27 Posts

·
Registered
Joined
·
4,737 Posts
I have had a bad valve from the factory... my pyloric did not close as desired, and I barfed up a lot, failed to gain weight, and they were about to send me back(to the hospital) unless I did gain some weight. I don't have that lack of weight problem now. But.
I have been having indigestion or heartburn since I can remember. I was a strong supporter of the Tums factory, along with the Arm & Hammer baking soda sales. A teaspoon of baking soda mixed with water will not only clean your battery terminals but will slow down the burning sensation in your throat.
I finally was scoped, and told I had GERD, along with Barretts. GERD= Gastro Esophogeal Reflux Disease - your stomach contents back up into your lower esophagus and cause damage. Do it enough times, and you'll get Barretts, which is pre-cancerous condition of the cells lining the esophagus. It was bad enough they did endoscopic laser ablation. Setting off a laser to burn off the Barretts cells right there in my throat. Thankfully I was dozing at the time.
I take Lansoprazole, generic for Prevacid. I have taken it since 2000, and it has changed my life. Previously, I could get indigestion from soda crackers, and could not bend over to pull weeds, for example, without having heartburn. I had this my whole life, and while in the USN, could not eat many of the meals served without significant heartburn. If I forget to take the PPI, my Proton Pumps are no longer Inhibited, and start to produce stuff furiously. Heartburn like you have never had before, even after a couple slices of the greasiest pizza complete with oily pepperoni and tomato sauce.
I had generic meds ordered from India, and when one was only partially filled(at least I think that was it) my pumps noticed, and started to work overtime. I guess I am a quality-control checker for the pill companies...
I just found out the long term effects of Lansoprazole, but I forget what they are...

That was a joke.
tom
 

·
Administrator
Joined
·
13,466 Posts
I haven't noticed mention of another dangerous condition that can be caused by reflux or GERD; if a person with reflux lays down and falls asleep, and the acid/food backs up to the windpipe and is inhaled, it can easily lead to pneumonia if not treated immediately. Some cases require hospitalization.
 

·
Husqvarna cut them all!
Joined
·
10 Posts
find out what foods are causing it and eliminate them (possible triggers: tomatoes, cucumbers, olive oil, garlic, onion, spicy foods)
don't eat before bed; leave a 3-4 hour window after your last meal.
get tested; you may have too much or too little acid produced in your stomach. you may also have a hiatal hernia (burp a lot?).
 

·
Premium Member
Joined
·
1,985 Posts
I've dealt with GERD for over a decade now. Omeprazole didn't work for me, Pantoprazole (protonix) does. My FIL is exactly the opposite. Change your meds if they aren't working.

One easy thing I've done is to put 4" blocks under my bed's headboard legs so my bed is raised at the head. Keeps the acid down at night and I no longer have the coughing fits when lying down. It's strange for ~1 night then you're used to it being like that.
 

·
15,000 +posts!
Joined
·
19,604 Posts
I've been prescribed and told by my doctor recently, to take two 40 mg Ozmeperole (Prilosec) daily,and he added a 300 mg Ranitidine (Zantac) pill at bedtime..which I feel is a LOT of acid blocking pills...I've been on both these drugs a long time,at least 10 years..

I still get a feeling in my throat like it has "shrunk" inside,and makes swallowing some things difficult--like the ranitidine pills ,the first bottle was capsule shaped pills ,that I thought were bad enough to get down,last week I had to get the first refill,and they gave me round pills,as large as a Tums,which always give me the fear one will end up stuck in my throat and choke me,the other night at 2 am,I had that happen--took one,tried washing it down with milk sitting up in bed,and it got lodged half way down--I started to panic,thought I might have to call 9-1-1,but I was able to hawk it back up and it came out..then I was able to swallow it OK the next attempt..

My drugstore often pulls that crap--gives you one type of pill once--then the next time it'll be a different shape or type,and they just slap a label on it saying "this medication may not look the same,but is the same as what you got before"...no,it isn't--I could swallow the other ones!..sometimes I get Loritidine pills (Claritin) that are just the "over the counter" ones ,with a label slapped on the package,not the usual generic ones from the pharmacy too,which I feel do not work as well,despite being the "same thing" and dosage..

I have cut way back on taking the Diclofinac for pain--I've been taking various NSAID's for several decades,maybe 30 years,for back pain,and they are probably responsible for the stomach issues,the ulcers,reflux,etc..after stopping them cold turkey,I'm in a lot more pain than ever,but I have to lay off them awhile and let my stomach & intestines recover--I was getting blood in my stool,not dark tarry blood,but fresh blood,and my doctor said it was most likely hemmroids from sitting so much,and possibly from the pills,but after I stopped taking them I've had no further issues with that..
I think they eat away at your intestines..
So now my back,hips,legs,knees,all ache horribly..hoping as time passes ,the pain will ease..I suspect the sudden stoppage increases the pain level at least temporarily..

Of course I've been hounded to get a colonoscopy for 10+ years since I hit 50,but I'm reluctant to get one..for several reasons..

My latest "setback" is I've been diagnosed with high blood pressure,which has always been on the high side all my life,and the NSAID's can cause that I'm told--they have lowered the "normal" blood pressure readings to 130/80 when years ago it was acceptable to have it as high as 150/80...so I now have to take Lisinoprol daily to lower it,which makes me dizzy and lethargic..it was up to 160/80 a few times in recent weeks,but has dropped to 140/80 the last time I checked it last week at the doctors..

I have cut back on taking the Claritin daily too,now I only take one if I have an allergy flare up..and I'm no longer using my athsma inhalers,those are suspected of causing my heart rate to run wild ,I had been using them daily whether I had an attack or not,and they are noted for increasing your heart rate and causing palpitations ,and I already have A-fib,so I'm a bit paranoid when it comes to my heart..

I was told several decades ago the scoliosis can have an adverse affect on the heart,lungs,practically all your internal organs,due to them being crushed or put out of position too..now that I'm in my 6th decade,all these life long ailments are taking a toll on me "everywhere"..
One thing I hope to do soon is get in another bed--I have one that has a craft-matic mattress and the bed I've been using the past 20 years still has the same lumpy junk mattress,I have to get the room cleaned out the craft-matic bed is in and start sleeping upstairs,being in the lower level of the house is not good for your lungs or allergies,with all the dust,spiders,and probably mold,and the furnace vapors being in the next room..but my lungs are what bother me the least lately,its the pains all over,and the stomach & throat ,and heart I'm most concerned about..
 

·
Registered
Joined
·
396 Posts
I didn't read through all the posts but I'm 67 and had acid reflux for 30+ years. I take an Omeprazole 20mg with magnesium once a day, Equate, 42 for $14.97 @ Wal-Mart. Capsules work better for me.
Elevate your bed, make two wood blocks about 4"-5" head of bed really helps.
I was a milk shake-aholic, but cut way back. No greasy bacon, sausage. And I go to bed at midnight, so try not eating anything after 9pm.
After a while you can tell what food exacerbates it.
The people I know who really had serious problems bealched a lot and smoked and drank.

Sent from my SM-S320VL using Tapatalk
 
21 - 27 of 27 Posts
Top